Alabama, 2014Tornadoes in Alabama, November 17, 2014
November 17, 2014 · NWS BMX · 4 events in 4 counties and zones
A surface low intensified as it moved from southwest to northeast across Central Alabama during the overnight hours Sunday, November 16th, and into early morning hours on Monday, November 17th. As it did so, moist, unstable air surged northward to the east of the low across the Interstate 85 corridor.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low intensified as it moved from southwest to northeast across Central Alabama during the overnight hours Sunday, November 16th, and into early morning hours on Monday, November 17th. As it did so, moist, unstable air surged northward to the east of the low across the Interstate 85 corridor. Severe thunderstorms developed in the warm sector and produced a few weak tornadoes, which caused tree and power line damage across portions of rural Perry, Pike, Bullock and Russell Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 16, 11:49 PM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Nov 16, 11:49 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1149 PM CST SUN NOV 16 2014
.UPDATE...
AVIATION DISCUSSION.
&&
.DISCUSSION...
SURFACE LOW DEVELOPING OVER SOUTH CENTRAL MISSISSIPPI WILL
TRANSITION THROUGH NORTH-CENTRAL ALABAMA OVERNIGHT. THIS WILL HELP
MAINTAIN THE CURRENT RAINFALL RATES ACROSS THE CWA FOR THE NEXT
SEVERAL HOURS. HOURLY RATES ARE NOT SIGNIFICANT ENOUGH FOR ANY
FLOODING ISSUES BUT LONGER DURATION RAINFALL IN THE 3 TO 6 HOUR
TIMEFRAME COULD CREATE SOME LOCALIZED URBAN FLOODING ISSUES.
NOTHING OF REAL CONCERN AT THIS POINT DUE TO HOW DRY IT HAS BEEN
THE PAST MONTH OR TWO.
WITH THE SURFACE LOW TRANSITIONING ACROSS OUR NORTHWESTERN
COUNTIES TONIGHT...TEMPERATURES HAVE BEEN RISING THROUGH THE
EVENING. SOME UPWARD ADJUSTMENTS TO THE HOURLY TEMPERATURES HAVE
BEEN MADE TO REFLECT THE TREND. LOWS TONIGHT WERE BASICALLY
UNCHANGED WITH A SHARP GRADIENT RIGHT OVER THE CWA BY 12Z AS
ANOTHER VERY COLD AIRMASS PUSHES THROUGH THE STATE DURING THE
MORNING MONDAY.
ONE UPDATE HAS BEEN SENT ALREADY. WILL CONTINUE TO MONITOR
RAINFALL AND TEMPERATURE TRENDS WITH A FEW ADDITIONAL MINOR
ADJUSTMENTS POSSIBLE LATE THIS EVENING.
88
&&
.AVIATION...
06Z TAF DISCUSSION.
ALTHOUGH CIGS AND VIS MIGHT VARY AT TIMES DUE TO RAINFALL
INTENSITY...MVFR TO IFR CONDITIONS CAN BE EXPECTED TONIGHT AS RAIN
CONTINUES TO SLOWLY MOVE EASTWARD. A SURFACE LOW WILL TRACK ACROSS
THE AREA...GENERALLY ALONG I-59 FROM WEST TO EAST...AND WINDS WILL
GRADUALLY TURN TO THE WEST AND THEN NORTHWEST WITH THE PASSAGE OF
THE LOW. AS THE PRESSURE GRADIENT TIGHTENS...EXPECT WIND SPEEDS TO
INCREASE AS WELL...WITH GUSTS AS HIGH AS 25KT POSSIBLE.
RAIN WILL END FROM WEST TO EAST MONDAY MORNING. WINDS WILL REMAIN
GUSTY FROM THE NORTHWEST THROUGH THE DAY WITH MVFR CIGS. WINDS WILL
BEGIN TO DIMINISH AROUND 12/23Z.
14
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Nov 16, 5:56 PM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
556 PM CST SUN NOV 16 2014
ALZ011>015-017>050-180000-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
556 PM CST SUN NOV 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ALONG WITH A DRY AIR MASS...ANOTHER SHOT OF COLD AIR IS EXPECTED
TUESDAY AND WEDNESDAY MORNINGS. TEMPERATURES WILL DROP INTO THE
MID TEENS TO NEAR 20 DEGREES ACROSS THE NORTHERN HALF OF CENTRAL
ALABAMA. THERE IS A SLIGHT CHANCE THAT TEMPERATURES MAY DROP TO OR
JUST BELOW 15 DEGREES AND A HARD FREEZE MAY OCCUR.
A DRY AIR MASS WILL MOVE INTO THE AREA ON TUESDAY. LOW RELATIVE
HUMIDITY VALUES MAY CREATE A HIGH FIRE DANGER ON BOTH TUESDAY AND
WEDNESDAY AFTERNOONS. OUTDOOR BURNING IS DISCOURAGED.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
Tornado, Perry
- When
- November 17, 1:11 AM CST to 1:15 AM CST
- Where
- Perry County, 4.05 mi WNW of Folsom to 1.32 mi S of Morgan Spgs
- Rating
- EF1
- Path length
- 3.53 mi
- Path width
- 300 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.699, -87.466
The tornado first touched down a few hundred yards west of Boots Northcutt Road, north of Alabama Hwy 14 in western Perry County. As it crossed the road to the east, a few hardwood trees were snapped. The tornado tracked to the northeast across inaccessible land, then crossed Lower Polecat Road. Numerous hardwood and softwood trees were snapped , and tossed into an open field. This is where the tornado reached a maximum wind speed of 100 mph. A few hardwoods at the opposite edge of the field were also uprooted. The tornado crossed more inaccessible land and weakened as it crossed County Road 23, then quickly dissipated.
Tornado, Pike
- When
- November 17, 4:45 AM CST to 5:11 AM CST
- Where
- Pike County, 2.23 mi WNW of Wingard to 2.54 mi NE of Logton
- Rating
- EF1
- Path length
- 19.67 mi
- Path width
- 500 yd
- Continued into
- Bullock, Al (BMX)
- Reported by
- NWS Storm Survey
- Coordinates
- 31.844, -86.184
This tornado is a continuation from the track surveyed in Crenshaw County by the the Mobile National Weather Service Forecast Office. The tornado continued into Pike County crossing County Road 1160 where numerous hard and softwood trees sustained damage. Most of the damage observed was sheared tree tops and large broken branches. From there, the damage path continued northeast across the northern portion of the county. The most significant and widespread damage occurred along County Road 1139, where maximum winds reached 90 mph. Numerous trees were snapped about half way up and several trees were also uprooted. The maximum width was also measured at this location. The tornado continued northeast crossing several more county roads and Highway 231. Tree damage was minor and sporadic for much of the rest of the path, with mainly large tree branches and limbs down. The tornado the crossed into Bullock County along County Roads 15 and 8, near Stills Crossroads.
Tornado, Bullock
- When
- November 17, 5:11 AM CST to 5:17 AM CST
- Where
- Bullock County, 4.28 mi WSW of Postoak to 0.58 mi ENE of Postoak
- Rating
- EF0
- Path length
- 4.85 mi
- Path width
- 250 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.971, -85.885
This tornado is a continuation from a track surveyed in Pike County. The tornado crossed into southwest Bullock County near County Road 69. The tornado continued northeast crossing County Road 15, where maximum winds reached 75 mph. The tornado dissipated just east of County Road 8. The damage along the path consisted mainly of downed large tree limbs.
Tornado, Russell
- When
- November 17, 6:24 AM CST to 6:25 AM CST
- Where
- Russell County, 1.71 mi W of Loflin to 1.55 mi W of Loflin
- Rating
- EF1
- Path length
- 0.22 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.199, -85.059
This brief tornado touched down just south of Firetower Road, then crossed the road and dissipated quickly. Damage was limited to mainly minor tree damage. However, one concentrated area at the center of the path had a grove of small to medium hardwood trees that were snapped, where maximum winds were 90 mph. One larger hardwood was uprooted in the same location. Power lines were also knocked down along Firetower Road.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in New York, November 17 to 19, 20149 deaths · 9 injured · $5.5 million · 5 events
- Tornadoes and Damaging Winds in Florida, November 17, 20142 injured · $2.1 million · EF2 · 12 events
- Tornadoes in Alabama, November 17, 2014$635,000 · EF1 · 4 events
- Lake-Effect Snow in New York, November 17 to 19, 2014$1.0 million · 3 events
- Tornado and Damaging Winds in Georgia, November 17, 2014$19,000 · EF1 · 4 events
- Tornado and Damaging Winds in Florida, November 17, 2014$15,000 · EF0 · 24 events
- Flooding and Damaging Winds in Massachusetts, November 17, 2014$15,000 · 54 kt wind · 8 events
- Lake-Effect Snow in Michigan, November 17 to 21, 201414 events
- Lake-Effect Snow and Winter Weather in Michigan, November 17 to 18, 201412 events
- High Surf in Hawaii, November 17 to 18, 201412 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, November 17, 201450 kt wind · 9 events
- Damaging Winds in Georgia, November 17, 2014$7,000 · 55 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549701, 549735, 549943, 549949.